Alert archive / West Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 150, NWS Pittsburgh, PA

August 4, 2017Washington County, Pennsylvania; Belmont County, Ohio; Brooke County, Hancock County, Ohio County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 4, 2017, 1:26 PM EDT for Washington County, Pennsylvania; Belmont County, Ohio; Brooke County, Hancock County, Ohio County, West Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2017, 1:26 PM EDT (17:26 UTC)
Expired
Aug 4, 2017, 2:15 PM EDT
In force
49 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Belmont County, OH, Washington County, PA, Brooke County, WV, Hancock County, WV, Ohio County, WV

The radar

The Pittsburgh radar (KPBZ), 48 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 1:25 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 5.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
254 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 9:42 AM EDT, 3 hours 44 minutes earlier.

Area forecast discussion, Aug 4, 9:42 AM EDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
942 AM EDT Fri Aug 4 2017

.SYNOPSIS...
A cold front will bring strong to possibly severe thunderstorms
this afternoon and evening. Cooler weather for this weekend.
Unsettled weather returns Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Warm advection generated showers and storms are vacating our
area. Regional radar mosaic illustrates showers and storms
forming in southwestern Ohio a little faster than high res
models projected. Time shifted grids up two hours to account
for latest trends. In addition, added gusty winds as a weather
attribute to the forecast as well.

12Z PIT RAOB portrays a damaging wind threat with dry mid
levels and unidirectional wind in the column. DCAPE
calculations are near 600jkg-1 along with delta theta-e values
near 30K. Icy cores near 18KFT could be enough to get a
downburst. Once temperatures climb near 80F, expect towers to
grow and storms to develop. With earlier onset of storms,
atmosphere won't be as juicy, however low level moisture
continues to funnel into the region allowing CAPE to surpass
1000 jkg-1. The treat of tornadoes is very low but non zero.
Updraft helicity in the 01-km layer off 0Z NCAR 3km supports
highest chance farther north in New York.

Flash flooding is possible but low given progressive nature of
storms. Dewpoints will be in the mid and upper 60s allowing
PWATS to climb above climo. Hourly and three hourly QPF numbers
are below urban flash flood guidance, but if an area gets hit
with the first line and then the second line associated with
front passes over the same location we could see high water.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Most of the showers and thunderstorms should exit the region
this evening as the front completes its passage. Upper troughing
across the ern Great Lakes, combined with limited lake
enhancement in WNW flow, could result in a few showers mainly N
of I 80 part of Sat, though building sfc high pressure should
end these chances later in the day.

Models have trended faster with developing sfc low pressure
ahead of an upper trough dropping SE across the Great Lakes
region late in the weekend, though they differ in exact timing.
Sided close to the ECMWF solution, which has been the most
consistent and is a compromise of the NAM and GFS solutions.
This results in rain chances returning late Sun, with most of
the precip expected Sun night where likely POPs were maintained.
Temperatures are expected to average below seasonal levels.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
An upper trough across the NE CONUS/Great Lakes region, and an
associated sfc low, should maintain rain chances to start the
work week. Ridging should return dry weather mid week before
broad troughing across the Ern CONUS, and sfc low development
across TN valley region, return rain chances to the forecast by
late in the week. Temperatures are expected to average below
seasonal levels.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
General VFR is expected until storms begin to develop this
afternoon ahead of an approaching cold front. Coverage will be
scattered early on...followed by a line of storms crossing late
afternoon/early evening.

.OUTLOOK...
Restrictions are likely again with Mon low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&

.synopsis...98
.near term...98
Hazardous weather outlook, Aug 4, 3:09 AM EDT, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
309 AM EDT Fri Aug 4 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-050715-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
309 AM EDT Fri Aug 4 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Scattered severe thunderstorms are possible this afternoon and
early evening with a crossing cold front.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

07

In the hours before

Special weather statement, Aug 4, 12:20 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1220 PM EDT FRI AUG 4 2017

PAZ007-041645-
Mercer-
1220 PM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHWESTERN MERCER COUNTY...

At 1219 PM EDT, a strong thunderstorm was located near Vienna Center,
or 8 miles west of Sharpsville, moving northeast at 45 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Greenville...                     Jamestown...
Sheakleyville...                  Maurice K Goddard State Park...

This includes  Interstate 79 in Pennsylvania between mile markers 108
and 109.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4149 8012 4127 8052 4149 8052
TIME...MOT...LOC 1619Z 224DEG 39KT 4130 8063

Kramar
Special weather statement, Aug 4, 1:12 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
112 PM EDT FRI AUG 4 2017

PAZ031-WVZ004-012-021-509-041745-
Greene-Marshall-Marion-Monongalia-Wetzel-
112 PM EDT FRI AUG 4 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT SOUTHWESTERN GREENE...NORTHWESTERN MONONGALIA...
WETZEL...SOUTHEASTERN MARSHALL AND NORTHWESTERN MARION COUNTIES...

At 112 PM EDT, a strong thunderstorm was located over Pine Grove, or
8 miles southeast of New Martinsville, moving northeast at 45 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Cameron...                        Pine Grove...
Hundred...                        Jacksonburg...
New Freeport...                   Wileyville...
Big Run...                        Reader...
Knob Fork...                      Littleton...
Porters Falls...                  Burton...

LAT...LON 3948 8067 3947 8069 3947 8071 3949 8073
      3951 8074 3953 8077 3955 8079 3956 8081
      3956 8082 3958 8083 3959 8085 3960 8085
      3960 8086 3988 8056 3967 8023 3946 8067
TIME...MOT...LOC 1712Z 226DEG 38KT 3957 8073

Kramar

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 12:20 PM EDTSpecial Weather StatementPBZMercer25 min
Aug 4, 1:34 PM EDTSevere Thunderstorm WarningPBZGreene, Washington26 min
Aug 4, 2:01 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Washington44 min
Aug 4, 2:20 PM EDTSpecial Weather StatementPBZMercer25 min
Aug 4, 2:42 PM EDTSevere Thunderstorm WarningPBZButler33 min
Aug 4, 2:46 PM EDTSpecial Weather StatementPBZWestmoreland29 min
Aug 4, 2:56 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler, Indiana, Westmoreland34 min
Aug 4, 3:12 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Venango33 min
Aug 4, 3:15 PM EDTSevere Thunderstorm WarningPBZVenango30 min
Aug 4, 3:32 PM EDTSpecial Weather StatementPBZClarion28 min
Aug 4, 3:45 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson45 min
Aug 4, 4:00 PM EDTSpecial Weather StatementPBZIndiana30 min
Aug 4, 4:59 PM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence31 min
Aug 4, 5:33 PM EDTSpecial Weather StatementPBZLawrence27 min
Aug 4, 5:56 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence, Mercer, Venango49 min
Aug 4, 6:19 PM EDTSevere Thunderstorm WarningPBZFayette, Greene26 min
Aug 4, 6:46 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Venango59 min
Aug 4, 7:30 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson45 min
Aug 4, 7:51 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Jefferson54 min
Aug 4, 12:58 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Harrison, Tuscarawas32 min
Aug 4, 1:09 PM EDTSevere Thunderstorm WarningPBZBelmont36 min
Aug 4, 3:37 PM EDTSpecial Weather StatementPBZTuscarawas38 min
Aug 4, 4:02 PM EDTSevere Thunderstorm WarningPBZCarroll, Tuscarawas28 min
Aug 4, 4:25 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana50 min
Aug 4, 5:14 PM EDTSpecial Weather StatementPBZColumbiana31 min
Aug 4, 5:24 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana, Jefferson22 min
Aug 4, 6:35 PM EDTSpecial Weather StatementPBZCarroll, Columbiana40 min
Aug 4, 1:12 PM EDTSpecial Weather StatementPBZWetzel33 min
Aug 4, 1:41 PM EDTSpecial Weather StatementPBZHancock34 min
Aug 4, 1:46 PM EDTSpecial Weather StatementPBZMarion, Monongalia29 min
Aug 4, 3:50 PM EDTSevere Thunderstorm WarningPBZPreston40 min
Aug 4, 6:09 PM EDTSpecial Weather StatementPBZMarion, Monongalia36 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2017Severe Thunderstorm Warnings in Pennsylvania, 2017Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.